29 November 2010

Fearful Symmetry

tiger

 

TIGER, tiger, burning bright

 
In the forests of the night, 
What immortal hand or eye 
Could frame thy fearful symmetry?

She was a strange lady: the triage nurse visibly rolled her eyes as she gave me report. "Seizures" 20 times a day for weeks. Strange auras. A poor and unreliable historian. She was a a heavy drinker with unspecified mental health problems. She'd had one of her "episodes" at triage and it had looked pretty fake -- certainly not an epileptic-type seizure.  It did not sound like a promising case, at least not in the sense of finding a "real" diagnosis or a productive treatment plan. 

Until the patient arrested, of course. That got our attention pretty quick!  She had just been put on the monitor, and the nurse happened to be in the room and saw her go out. We called the code, and hooked up the machines and gave her the good juice, which fixed her.  For the moment.

This is what the monitor showed:

Torsades
Uploaded with Skitch!

Is that not beautiful? This is Torsades de Pointes, an arrhythmia which is a sub-type of ventricular tachycardia in which the QRS axis twists around the myocardium. It's linked to long QT syndrome and low magnesium.  You can see in the above image how symmetric and regular the pattern is as the electrical focus moves around the heart.

There's not much more to the story: This lady, once we converted her back into sinus, has a corrected QT interval somewhere around 600ms! It was likely related to a medication she was taking. She wound up going back into torsades about three times, requiring recurrent cardioversion, before the Mag and lido kicked in and stabilized her rhythm.

If there's a point to the story, I suppose it's that even weird/crazy patients have bad things happen to them and you can never assume someone is just nuts. But mostly I wanted to share a lovely picture.

 

7 comments:

Anonymous said...

that is fascinating. So much for faking a seizure to get more drugs. Did you figure out what drug was causing the seizures? Or did you send her on her way and left that to her primary care Dr. - if she had one?

Kyla said...

Very interesting!

Anonymous said...

Yeah, I had a guy stumble out of a liquor store once who refused help but was ultimately persuaded to go to the ER where he was found to be: 1)not drunk and 2) in VT
-whitecap nurse

pdx rn said...

Even the worse hypochondriac will eventually die of a real disease.

It has been speculated that one reason dilantin works for seizures is because of its anti-arrhythmic properties as much as because of its anti-seizure properties.

I've seen more than one case where seizures without a post-ictal period were from V-tach. Basically a really nasty syncopal episode. I can remember one case in particular where a guy was seizing (admitted to ER for a seizure earlier)and everyone ran in and gave him ativan. I walked by the room and noticed v-tach on the monitor. No one else had looked at it, were too focused on the patient, a 20 something male. Well, he was premedicated for the defibrillation not that it was really needed.

sjdmd said...

"syncope seizure" is a well-known phenomenon with ~6000 google search references. The term was taught to me in the Temple CCU in the fall of 1974 by Howard Warner, then Director of the CCU at Temple.

Anonymous said...

Hey Doc,
Love your blog. Not an MD - just one of what I am sure is hundreds of other readers who found you on the web. You are an awesome writer. Thanks for the effort. Makes my day better!

Stitch said...

I know I'm pretty late commenting on this... but I'm also fairly sure that teh crayzee is a symptom of hypomagnesemia.

Thanks for sharing the picture.